MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INT HEX RC SCR BL 6.4X105; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INT HEX RC SCR BL 6.4X105; NAIL, FIXATION, BONE
Model Number 71642305
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/04/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an osteosynthesis fracture surgery, a int hex rc scr bl 6.4x105 was outside the femoral head.Surgery was resumed, after a 30min or more delay, with a backup device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical evaluation concluded that the responses to clinical requests were not provided and the s+n device has not been returned to fully evaluate the root cause of the reported events.Per report, the procedure was successfully completed by using another screw that was re-accommodated in that hole again; the new screw of the same length was measured, drilled, and successfully positioned.Since there was no harm or other complications were reported; no further medical assessment is warranted at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Some potential probable causes for this event could include a fit/ sizing issue or poor insertion technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device has been worn down and scratched up, rendering the device inoperative.A review of complaint history did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the responses to clinical requests were not provided and the s+n device has not been returned to fully evaluate the root cause of the reported events.Per report, the procedure was successfully completed by using another screw that was re-accommodated in that hole again; the new screw of the same length was measured, drilled, and successfully positioned.Since there was no harm or other complications were reported; no further medical assessment is warranted at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to surgical technique used, size of device or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INT HEX RC SCR BL 6.4X105
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12076309
Report Number1020279-2021-05463
Device Sequence Number17190395
Product Code JDS
UDI-Device Identifier03596010516640
UDI-Public03596010516640
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K981529
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2024
Device Model Number71642305
Device Catalogue Number71642305
Device Lot Number14KM00506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2021
Supplement Date Received by Manufacturer08/06/2021
02/16/2022
Initial Report FDA Received Date06/28/2021
Supplement Report FDA Received Date08/06/2021
02/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/13/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age22 YR
Patient SexMale
Patient Weight75 KG